New Mexico, 2007

Hail in New Mexico, August 24, 2007

August 24, 2007 · NWS ABQ · 4 events in 2 counties and zones

A short wave trough in northwest flow aloft around high pressure centered over southern New Mexico triggered severe thunderstorms that produced large hail across parts of eastern New Mexico. The hail caused significant damage in Union County, to the west and northwest of Clayton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A short wave trough in northwest flow aloft around high pressure centered over southern New Mexico triggered severe thunderstorms that produced large hail across parts of eastern New Mexico. The hail caused significant damage in Union County, to the west and northwest of Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 24, 2:00 AM MST, 11 hours 30 minutes earlier.

Area forecast discussion, Aug 24, 2:00 AM MST, 11 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 AM MDT FRI AUG 24 2007

.DISCUSSION...
THUNDERSTORMS ONGOING EARLY THIS MORNING IN COUPLED JET AREA OF NC
NM. MEANWHILE...COLD FRONT HAS DIPPED INTO NE NM WITH LOW CEILINGS
CURRENTLY AT CLAYTON.  THE NORTHEAST WILL BE THE FOCUS FOR
THUNDERSTORMS TODAY AS THE AFOREMENTIONED FEATURES JOIN
FORCES...ESPECIALLY DURING DAYTIME HEATING OF MOIST UNSTABLE AIR.
LIFTED INDICES OF -7C...CAPES OF 2800 J/KG AND DECENT
SPEED/DIRECTIONAL SHEAR INDICATED ON NAM12 FORECAST SOUNDINGS.  THUS
SPC SLGT RISK FOR SEVERE STORMS APPEARS ON TRACK.  INSTABILITY AXIS
TRAILS WSW ACROSS I 40 INTO WC/SW NM ALTHOUGH JET STRUCTURE NOT AS
WELL DEFINED AS YESTERDAY IN THOSE AREAS. STILL...20 TO 30 PERCENT
POPS APPEAR WARRANTED AND STORMS COULD PRODUCE HEAVY
RAIN...ESPECIALLY IN THE GILA WHERE PRECIPITABLE WATER VALUES WILL
APPROACH 1 INCH AND MOVEMENT WILL BE SLOWEST NEAR UPPER RIDGE.

SUBSIDENCE UNDERNEATH THE UPPER HIGH CENTERED OVER NM BY SATURDAY
SHOULD GREATLY REDUCE STORM COVERAGE TO START THE WEEKEND ALTHOUGH
ISOLATED STORMS WILL STILL DEVELOP OVER THE HIGHER TERRAIN AND FRONT
COULD STILL BE LINGERING IN FAR NORTHEAST CORNER.  BY SUNDAY THE
HIGH SHIFTS FAR ENOUGH EAST TO ALLOW A SHORT WAVE TROUGH AND ITS
ASSOCIATED MOISTURE INTO WESTERN NM.  THIS WAVE THEN FLATTENS THE
HIGH MONDAY AS IT MOVES ACROSS NRN NM.  THE HIGH THEN SHIFTS WWD
INTO AZ FOR THE REST OF THE WORK WEEK...OPENING THE DOOR FOR BACK
DOOR FRONTS AND NORTH TO SOUTH MOVING THUNDERSTORM COMPLEXES ACROSS
ERN NM.

TEMP WISE...THE WARMEST HIGHS...IN THE MID TO UPPER 90S...WILL BE
POSSIBLE IN THE FAR NW AND SE SECTIONS TODAY AND SATURDAY...BUT MORE
COOLER TEMPERATURES ARE FORESEEN FOR THE REST OF THE FORECAST
PERIOD...KD

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  57  95  61 /   5   0   5   5
GALLUP..........................  90  52  90  57 /  10  10  10  20
GRANTS..........................  91  53  91  55 /  20  20  10  20
GLENWOOD........................  93  64  91  64 /  20  30  30  30
CHAMA...........................  82  45  84  46 /  20  10  10  10
LOS ALAMOS......................  87  55  86  56 /  10  10  10  10
RED RIVER.......................  74  43  78  42 /  20  10  10  10
TAOS............................  88  51  89  51 /  10  10  10  10
SANTA FE........................  89  56  90  58 /  20  10   5  10
SANTA FE AIRPORT................  91  57  92  59 /  20  10   5  10
ESPANOLA........................  93  57  93  58 /  10  10   5  10
ALBUQUERQUE HEIGHTS.............  93  66  94  66 /  20  20  10  20
ALBUQUERQUE VALLEY..............  94  64  95  65 /  20  20  10  20
ALBUQUERQUE FOOTHILLS...........  92  63  92  64 /  20  20  10  20
ALBUQUERQUE WEST MESA...........  93  64  94  65 /  20  10  10  10
SOCORRO.........................  93  62  92  63 /  20  20  20  20
SANDIA PARK/CEDAR CREST.........  89  57  87  57 /  20  20  10  20
MORIARTY/ESTANCIA...............  90  57  89  58 /  20  20  10  20
CARRIZOZO.......................  91  64  90  64 /  20  20  20  20
RUIDOSO.........................  80  59  79  58 /  20  20  20  20
RATON...........................  90  56  88  51 /  30  20  20  10
LAS VEGAS.......................  89  54  86  53 /  20  20  10  10
ROY.............................  89  61  86  59 /  30  30  20  20
CLAYTON.........................  89  63  88  62 /  30  40  20  20
SANTA ROSA......................  94  62  92  62 /  20  20  20  20
TUCUMCARI.......................  99  68  94  68 /  20  30  20  20
FORT SUMNER.....................  96  67  91  66 /  20  20  20  20
CLOVIS..........................  96  67  91  66 /  10  10  10  20
PORTALES........................  97  68  92  66 /  10  10  10  20
ROSWELL.........................  99  70  95  69 /  10  10  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

19
Hazardous weather outlook, Aug 24, 4:50 AM MST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
550 AM MDT FRI AUG 24 2007

NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
550 AM MDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING ACROSS NORTHEAST NEW MEXICO WHERE LARGE HAIL...DAMAGING
WINDS AND HEAVY RAINS ARE POSSIBLE. HEAVY RAIN MAY ALSO OCCUR IN
OTHER STORMS TODAY...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 40.
LOCALIZED AREAS OF FLASH FLOODING MAY RESULT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HEAVY RAINFALL IS POSSIBLE SUNDAY AFTERNOON AND EVENING MAINLY
WEST OF THE CONTINENTAL DIVIDE...WHERE LOCALIZED AREAS OF FLASH
FLOODING MAY OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED ACROSS NORTHEAST NEW MEXICO
TODAY...INCLUDING UNION...HARDING...COLFAX...MORA...SAN
MIGUEL...GUADALUPE AND QUAY COUNTIES...MAINLY BETWEEN 2 AND 8 PM.

19

In the hours before

Special weather statement, Aug 24, 1:04 PM MST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
204 PM MDT FRI AUG 24 2007

NMZ005-012-242030-
CONCHAS LAKE/GUADALUPE COUNTY-NORTHEAST HIGHLANDS-
204 PM MDT FRI AUG 24 2007

...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SAN MIGUEL COUNTY...

AT 200 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES EAST OF MAES. THE
STRONG THUNDERSTORM WAS MOVING SOUTHEAST AT AROUND 10 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SABINOSO.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

44

The radar

The Cannon AFB radar (KFDX), 116 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Chaves

When
August 24, 1:30 PM MST to 1:40 PM MST
Where
Chaves County, 4 mi E of Mesa
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.980, -104.600

Hail, Union

When
August 24, 2:24 PM MST to 2:37 PM MST
Where
Union County, 11 mi NW of Clayton
Measured
1.25 in hail
Property damage
$4,000
Reported by
Newspaper
Coordinates
36.563, -103.320

Large hail damaged several vehicles at Clayton Lake State Park and cracked a window at the visitor center.

Hail, Union

When
August 24, 2:46 PM MST to 2:57 PM MST
Where
Union County, 4 mi WSW of Clayton to 2 mi W of Clayton
Measured
1.75 in hail
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.428, -103.246

The general public and law enforcement officials reported car windshields broken by golf ball-sized hail along Highway 56. A garden and greenhouse were damaged at a nursery and several homes suffered broken windows and skylights. The hail dented kitchen appliances inside one home as it fell through the skylight.

Hail, Union

When
August 24, 3:30 PM MST
Where
Union County, 13 mi SSW of Clayton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.276, -103.269

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 43552, 51678, 43554, 43555.